MAUDE Adverse Event Report: EDWARDS LIFESCIENCES, PR SWAN-GANZ CATHETER; CATHETER, FLOW DIRECTED

EDWARDS LIFESCIENCES, PR SWAN-GANZ CATHETER; CATHETER, FLOW DIRECTED
Model Number 834F75
Medical Device Problem Code Failure to Deflate (4060)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Added information to section h6 (type of investigation).Updated section d9, h6 (component code), h6 (investigation findings) and h6 (investigations conclusions).Section b5 was reworded to: as reported, when trying to remove this swan ganz catheter inserted in a patient with already high pa (pulmonary artery) pressure due to user suspicion of device coiling in the right atrium, this swan ganz catheter balloon did not deflate.Once the product was withdrawn, the balloon appeared to be inflated and half-filled with a clear fluid of unknown origin, despite it had been tried to be deflated manually and a toe probe (trans-oesophageal echocardiogram) was utilized to make sure the balloon was not inflated before catheter removal.Before insertion, the catheter had been ushed and the balloon inflated and deflated passively without problems.Also, upon insertion into patient, the balloon inflated smoothly.There was no patient injury and a new swan ganz catheter was inserted.The device was evaluated.The report of could not be deflated was unable to be confirmed.As received, balloon was intact but could not maintain inflation due to an interlumen leakage between the distal and optical lumen.Interlumen leakage occurred in the catheter backform.Through lumens were patent without any leakage or occlusion.No visible damage was observed from the catheter body.The manufacturing records were reviewed for the lot involved and there is no indication of a related nonconformance.All process parameters were met and inspections passed successfully.The reported issue could not be confirmed.The additional issue, that was not related to the initial problem, was concluded to be potentially related to the manufacturing process.As part of the manufacturing process, the units go through a leak test inspection process and a balloon inflation.
 
Event or Problem Description
As reported, once this swan-ganz catheter was inserted into patient, it could not be deflated.Before insertion, the catheter was flushed and the balloon tested successfully.The balloon inflated easily and deflated passively.Upon insertion to patient, the balloon inflated smoothly.Before floating, the pa (pulmonary artery) pressure was registering a high reading already.The catheter was floated but the user thought it was coiling in the right atrium, so it was decided to remove the catheter.However, the balloon did not deflate passively.The balloon was tried to be deflated manually as per consultant anesthetist's instructions.The toe probe (trans-oesophageal echocardiogram) was utilized to make sure the balloon was not inflated before withdrawing, but it was finally removed with the balloon inflated without any issues.Once removed, the balloon appeared to be inflated and half-filled with a clear fluid of unknown origin.The problem was solved using a new swan-ganz catheter.There was no allegation of patient injury.The device was available for evaluation.
 
Additional Manufacturer Narrative
The product is expected to be returned for analysis; however, it has not yet been received.Upon the return of the product a supplemental report will be sent with the investigation results.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
SWAN-GANZ CATHETER
Common Device Name
CATHETER, FLOW DIRECTED
Manufacturer (Section D)
EDWARDS LIFESCIENCES, PR
state rd indus pk 402 km 1.4
anasco PR 00610
Manufacturer (Section G)
EDWARDS LIFESCIENCES PR
state rd indus pk 402 km 1.4
anasco PR 00610
Manufacturer Contact
samantha eveleigh
1 edwards way
irvine, CA 92614
9492503939
MDR Report Key20912113
Report Number2015691-2024-09491
Device Sequence Number18259223
Product Code DYG
UDI-Device Identifier00690103151756
UDI-Public(01)00690103151756(17)251219(11)231220(10)65457404
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K233824
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/19/2025
Device Model Number834F75
Device Lot Number65457404
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2024
Supplement Date Received by Manufacturer02/18/2025
Initial Report FDA Received Date12/12/2024
Supplement Report FDA Received Date02/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age49 YR
Patient SexMale
Patient Weight84 KG